Nasal Mucosal Necrosis in a Patient with Systemic Lupus Erythematosus and Antiphospholipid Syndrome: A Case Report
Dong Hoon Lee1, Ki-Jeong Park2, Seo-Yeon Ahn3
1Department of Otolaryngology-Head and Neck Surgery, Chonnam National University Medical School, Chonnam National University Hwasun Hospital, Hwasun 58128, Republic of Korea.
Abstract:
Background: The clinical presentation of nasal mucosal necrosis, an exceedingly rare manifestation of secondary antiphospholipid syndrome (APS) in patients with systemic lupus erythematosus, often mimics invasive fungal sinusitis (IFS), causing diagnostic challenges and potentially unnecessary surgical interventions. Here, we report a unique case of nasal necrosis exacerbation by thrombopoietin receptor agonist (TPO-RA) therapy. Case Description: A 54-year-old woman with systemic lupus erythematosus and APS developed rapid nasal mucosal necrosis after receiving TPO-RA. An initial clinical suspicion of IFS led to emergency surgical debridement, and histopathology revealed fibrin-rich intraluminal microthrombi without fungal elements. After replacing eltrombopag with fostamatinib (a Syk inhibitor), the nasal lesions improved markedly, with complete mucosal healing. Conclusions: Nasal mucosal necrosis, a rare but serious symptom of secondary APS, requires careful differential diagnosis from IFS or other necrotizing diseases. APS-related vasculopathy should be considered following TPO-RA therapy, particularly if repeat debridement fails to identify an infectious cause.
Related Concept Videos
Nephrotic Syndrome I : Introduction
Nephrotic Syndrome III : Nursing Management

